Ohio, 2009

Hail in Ohio, April 2, 2009

April 2, 2009 · NWS CLE · 6 events in 3 counties and zones

A strong low pressure system was located over the Tennessee Valley. A warm front extending from this low pressure stretched across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A strong low pressure system was located over the Tennessee Valley. A warm front extending from this low pressure stretched across the region. Thunderstorms developed near the warm front across northern Ohio, and a few of them became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Apr 2, 7:01 PM EST, 26 minutes earlier.

Area forecast discussion, Apr 2, 7:01 PM EST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
801 PM EDT THU APR 2 2009

.SYNOPSIS...
LOW PRESSURE OVER ARKANSAS WILL MOVE ACROSS EASTERN OHIO FRIDAY
AND THEN THROUGH NEW YORK STATE FRIDAY NIGHT. HIGH PRESSURE RIDGE
WILL BUILD IN SATURDAY AND THEN ANOTHER LOW WILL AFFECT THE AREA
SUNDAY AFTERNOON AND EVENING AND THEN COOL WEATHER WILL LAST INTO
MUCH OF THE WORK WEEK.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
THE TRACK OF THE SURFACE LOW CONTINUES TO BE THE ISSUE. THE NAM IS
NOW TRACKING THE LOW SOUTH OF THE OHIO RIVER FOR A TIME. THIS DOES
NOT SEEM TOO REASONABLE WITH THE UPPER FLOW...GOING MORE WITH THE
GFS TRACK AT THIS TIME. NONE THE LESS THE CLOUDS WILL CONTINUE TO
INCREASE RAPIDLY THIS EVENING WITH THE SHOWERS DEVELOPING
QUICKLY. THE HIGHEST TOTAL TOTALS IS THIS EVENING. WILL CONTINUE
THE THUNDER CHANCE EVERYWHERE...BUT ON THE EDGE ABOUT IT.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY NIGHT/...
THE PROBLEMS ARE HOW MUCH RAIN WILL FALL...HOW MUCH SNOW WILL FALL
AND HOW STRONG WILL THE WINDS BE. GOING WITH THE GFS TRACK. SPC DAY2
OUTLOOK DOES NOT PUT THE AREA IN GENERAL THUNDER BUT FEEL WITH THE
GFS TRACK OF THE LOW THAT THEIR WILL BE THREAT OF THUNDER OVER THE
EASTERN PORTION OF THE FORECAST AREA.

THE QPF THROUGH LATE FRIDAY NIGHT SHOULD BE MAINLY AN INCH OR
LESS..WE SHOULD BE ABLE TO HANDLE THAT...RIVERS AND CREEKS SHOULD
REMAIN IN THEIR BANKS. AT THIS TIME GOING WITH THE GFS WIND GUSTS
SHOULD REMAIN BELOW WIND ADVISORY CRITERIA. THE COOL DOWN TO THE
CHANGE OVER TO SNOW IS SLOWER...THE LAKE AND 850 MB TEMPERATURE
DIFFERENCE WILL BE LOW AND THE MOISTURE DECREASES QUICKLY. SNOWFALL
AMOUNTS IN THE SNOW BELT SHOULD BE UNDER TWO INCHES OF WET SNOW.

THE PRECIPITATION WILL DECREASE RAPIDLY FRIDAY NIGHT...HOWEVER...A
LITTLE COULD LINGER IN THE EXTREME NORTHEAST SATURDAY MORNING AS A
HIGH PRESSURE RIDGE BUILDS IN FOR THE AFTERNOON.

ANOTHER LOW WILL AFFECT THE AREA FOR SUNDAY AFTERNOON AND NIGHT. THE
NAM IS A LITTLE SLOW...WHILE THE OTHER MODELS ARE QUICKER. WILL
CONTINUE WITH THE CURRENT FORECAST WITH THE BEST CHANCE OVER THE
WESTERN COUNTIES. AT THIS TIME WITH SOME TRACKING OF THE LOW ISSUES
WILL NOT FORECAST THUNDER. THE MOISTURE WILL HANG AROUND FOR AWHILE.
WILL STAY A LITTLE CONSERVATIVE IN CHANGING OVER TO SNOW FOR THE
MOMENT.

WITH THE WINDS SHIFTING TO THE NORTHWEST FRIDAY WENT WITH FALLING
TEMPERATURES MAINLY ALONG THE LAKESHORE. THE COOLER GUIDANCE FOR
SATURDAY LOOKS GOOD WITH A FLOW OFF THE LAKE. SUNDAY THE FLOW IS
TOUGH...WENT CLOSE TO MOS MAV GUIDANCE...IT WILL DEPENDENT ON THE
TRACK OF THE LOW. OTHERWISE THE COOLEST GUIDANCE SEEMS THE BEST WAY
TO GO.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
AREA WILL BE ENTRENCHED WITH DEEP TROUGH AND MUCH COOLER
TEMPERATURES FOR TUESDAY.  SNOW SHOWERS POSSIBLE.  TROUGH SLOWLY
PULLS OUT WEDNESDAY DRYING THINGS OUT AND ALLOWING TEMPERATURES TO
SLOWLY RECOVER OVER THE NEXT FEW DAYS.  CONSENSUS IS STILL TO FOLLOW
ECMWF AND OTHER NON-GFS MODELS WHICH ARE MUCH SLOWER IN MOVING A
TROUGH INTO THE WEST AND INTO THE MIDSECTION OF THE COUNTRY LATER IN
THE WEEK.  SO FAIR WEATHER FOR MUCH OF WEDNESDAY AND INTO THURSDAY.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
A SMALL AREA OF SHOWERS AND THUNDERSTORMS MOVED BETWEEN CAK AND
MFD AND MAY BE ASSOCIATED WITH A LEAD JET STREAK AT AROUND 7H.
THIS AREA SHOULD GRADUALLY DECREASE IN COVERAGE AND INTENSITY AS IT
MOVES NORTHWARD INTO A DRIER ATMOSPHERE. OTHERWISE WILL CONTINUE
TO WATCH AREA OF SHOWERS AND THUNDERSTORMS OVER SOUTHERN INDIANA
AS THEY MOVE NORTHWARD AHEAD OF THE STORM SYSTEM THAT WILL PASS ON
FRIDAY. ADDITIONAL THUNDERSTORMS WILL DEVELOP IN ADVANCE OF THIS
AREA OF THUNDERSTORMS AND WILL NEED TO HAVE THUNDER MENTIONED FOR
FDY AND TOL. HAVE ALSO ADDED A CB MENTION TO MFD.

MVFR/IFR CONDITIONS AWAY FROM THE THUNDERSTORMS WILL BE SLOW TO
DEVELOP AS DOWNSLOPING EAST TO SOUTHEASTERLY WINDS HINDER THEIR
DEVELOPMENT. HOWEVER AS THE LARGE AREA OF RAIN MOVES INTO THE AREA
AND WINDS BEGIN TO SHIFT TO THE SOUTH THE EXPECTATION IS FOR
MVFR/IFR CONDITIONS TO DEVELOP.

ON THE BACKSIDE OF THE SURFACE LOW WINDS WILL SHIFT TO A WESTERLY
DIRECTION AND INCREASE TO 25 KNOTS WITH GUSTS OF 35 TO 40 KNOTS
POSSIBLE.

OUTLOOK...MVFR CEILINGS WILL LIKELY LINGER NE OH/NW PA INTO
SATURDAY. NON-VFR CONDITIONS DEVELOPING LATER SUNDAY AND
CONTINUING THROUGH MONDAY.

&&

.MARINE...
WILL KEEP GALE WATCH GOING FOR FRIDAY AFTERNOON INTO SATURDAY.
MODELS STILL NOT IN GOOD AGREEMENT ON THE EXACT TRACK OF THE LOW
ECMWF HAS THE LOW TRACKING ACROSS NORTHERN OHIO...THE NAM ACROSS THE
OHIO RIVER...AND THE GFS IN BETWEEN.

SYSTEM WILL PULL OUT ON SATURDAY. NEXT LOW PRESSURE SYSTEM EXPECTED
TO TRACK ACROSS OHIO SUNDAY NIGHT INTO EARLY MONDAY. MODELS STILL
NOT IN GOOD AGREEMENT ON THE EXACT TRACK AND TIMING OF THE SYSTEM
WINDS WILL APPROACH GALE FORCE ON MONDAY...FOR NOW WILL LEAVE WINDS
AT 30 KNOTS.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...GALE WATCH FROM FRIDAY AFTERNOON THROUGH SATURDAY MORNING FOR
     LEZ061-142>149-162>169.

&&

SYNOPSIS...KIELTYKA
NEAR TERM...KIELTYKA
SHORT TERM...KIELTYKA
LONG TERM...KIELTYKA/OUDEMAN
AVIATION...MULLEN
MARINE...DJB
Hazardous weather outlook, Apr 2, 3:45 AM EST, 15 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
445 AM EDT THU APR 2 2009

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-030845-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
445 AM EDT THU APR 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

WINDS COULD APPROACH WIND ADVISORY CRITERIA LATE FRIDAY INTO
FRIDAY NIGHT ACROSS THE FORECAST AREA. SOME SPOTS IN THE SNOW BELT
COULD GET SEVERAL INCHES OF SNOW FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-142>149-162>169-030845-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
445 AM EDT THU APR 2 2009

...GALE WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH SATURDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WATCH.

GALE FORCE WINDS ARE POSSIBLE FRIDAY NIGHT AND AGAIN LATE MONDAY
INTO TUESDAY.

LOMBARDY

The radar

The Cleveland radar (KCLE), 136 km away, was scanning. The volume nearest the first event began at 00:25 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Wyandot

When
April 2, 7:27 PM EST
Where
Wyandot County, 1 mi S of Upper Sandusky
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.816, -83.280

Nickel size hail was observed.

Hail, Seneca

When
April 2, 7:47 PM EST
Where
Seneca County, 8 mi S of Tiffin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.984, -83.170

Quarter size hail was observed.

Hail, Seneca

When
April 2, 7:58 PM EST
Where
Seneca County, 4 mi SE of New Riegel
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.009, -83.266

Nickel size hail was observed.

Hail, Seneca

When
April 2, 8:05 PM EST
Where
Seneca County, 5 mi W of Tiffin
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.100, -83.266

Penny size hail was observed.

Hail, Sandusky

When
April 2, 8:15 PM EST
Where
Sandusky County, Burgoon
Measured
0.75 in hail
Reported by
Public
Coordinates
41.270, -83.250

Penny size hail was reported.

Hail, Seneca

When
April 2, 8:16 PM EST
Where
Seneca County, Bettsville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.250, -83.230

Penny size hail was observed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2009Every state in 2009This day in weather historyWarnings in Ohio, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 166740, 166742, 166741, 166744, 166747, 166746.